Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 704, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2003, 2:23 PM CDT for Franklin Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 2:23 PM CDT (19:23 UTC)
- Expired
- Aug 21, 2003, 3:10 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Franklin Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 211923
SVRJAN
LAC041-212010-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN PARISH IN NORTHEAST LOUISIANA
* UNTIL 310 PM CDT
* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BASKIN...OR ABOUT 5 MILES
NORTHWEST OF WINNSBORO...MOVING SOUTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR FORT NECESSITY AT 305 PM CDT
DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.
LAT...LON 3201 9191 3207 9192 3212 9186 3216 9191
3228 9177 3222 9164 3210 9172 3196 9185
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 21, 3:55 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 355 AM CDT THU AUG 21 2003 THE UPPER TROUGH AXIS EXTENDING FROM THE NRN GULF INTO THE CNTRL GULF COAST REGION WILL SHIFT SLOWLY WEST TODAY AND PROMOTE SCATTERED MAINLY AFTN/EVNG TSTM ACTIVITY (40-50 POPS) OVER THE FORECAST AREA WITH COVERAGE A BIT GREATER OVER SRN AND ERN PORTIONS. BASED ON SEVERITY OF SOME STORMS YDAY IN A SIMILAR PATTERN...WORDING IN HWO WILL BE ENHANCED TO CONVEY SVR RISK FOR TODAY. TOUGHEST HEAT SHOULD CONTINUE TO BE IN THE DELTA REGION WHERE HEAT INDICES WILL TOP OUT 105 DEG F. DRY BULB TEMPS COULD BE SLIGHTLY COOLER TODAY BECAUSE OF AN INCREASE IN CONVECTIVE CLOUD COVER COMPARED TO RECENT DAYS...THOUGH NOT AS LOW AS MET GUIDANCE WHICH KEEPS ALL AREAS < 90 DEG F. AFTER TODAY...THE GFS/UKMET/ETA ARE IN AGREEMENT THAT THE TROUGH AXIS WILL CONTINUE WWD WITH BUILDING HEIGHTS OVER LOWER MS VALLEY REGION RESULTING IN AN INCREASINGLY UNFAVORABLE CONVECTIVE SETTING (500MB TEMPS -4 DEG C). A SURFACE COLD FRONT WILL DROP SWD ACROSS THE REGION OVER THE WEEKEND THEN STALL ALONG THE GULF COAST SUNDAY. BELIEVE THAT ANY CONVECTION ALONG THE FRONT WILL BE TOUGH TO SUSTAIN IN THE HARSH MID LEVEL ENVIRONMENT AND HAVE REDUCED POPS SOME FOR FRI-SUN TIME FRAME. IN ANY CASE...SHOULD SEE BEST COVERAGE OF ANY STORMS OVER SRN THIRD OF THE FORECAST AREA WHERE THE UPPER RIDGE SHOULD HAVE LESS INFLUENCE. THE SAME THINKING HOLDS TRUE INTO EARLY NEXT WEEK AS THE RIDGE AXIS SETS UP JUST TO OUR NORTH. HAVE ADJUSTED PRECIP/WX GRIDS ACCORDINGLY. .JAN... AR...NONE. LA...NONE. MS...NONE. 43
Hazardous weather outlook, Aug 21, 11:24 AM CDT, 2 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221624- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1124 AM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SLOWLY OVER THE AREA. THIS UPPER DISTURBANCE WILL COMBINE WITH LINGERING SURFACE BOUNDARIES TO FIRE THUNDERSTORMS LATER TODAY. THE BEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ALONG AND SOUTH OF THE NATCHEZ TRACE. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT MAY CONTAIN WIND GUSTS TO 40 MPH. AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL SEE STRONG SURFACE HEATING AND TEMPERATURES IN THE MID 90S. THESE TEMPERATURES WILL RESULT IN STRONG INSTABILITY WHICH WILL SUPPORT ISOLATED SEVERE THUNDERSTORMS. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL. FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY STORMS THAT DEVELOP. THE STRONGEST STORMS WILL LIKELY OCCUR BETWEEN 3 AND 7 PM. ...FLOODING... A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE OUTLOOK AREA. SLOW MOVING THUNDERSTORMS WILL DEVELOP MAINLY THIS AFTERNOON AND LINGER INTO THE EVENING HOURS. STORMS WILL PRODUCE HEAVY RAINFALL IN SHORT PERIODS OF TIME. RAINFALL AMOUNTS AROUND TWO INCHES AN HOUR WILL BE POSSIBLE. PONDING OF WATER MAY OCCUR ON ROADS AND OTHER LOW LYING AREAS. ...SEASONAL THREATS... HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON ALONG AND NORTHWEST OF A LINE FROM BASTROP LOUISIANA...TO SILVER CITY AND GREENWOOD MISSISSIPPI. TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 90S OVER THIS REGION. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH HUMIDITY WILL SEND HEAT INDICES TO AROUND 105 BY THE EARLY AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR LIGHT CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER TO HELP AVOID HEAT EXHAUSTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 21, 10:31 AM CDT, 3 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM OVETT MS WIND DAMAGE
08/20/03 JONES SEVERAL TREES AND
POWERLINES DOWN. REPORTED
BY ELECTRIC POWER
ASSOCIATION.
0415 PM 2 N OAK GROVE MS 0.88 INCH HAIL
08/20/03 LAMAR REPORTED BY LAMAR COUNTY
EMA.
0540 PM 4 S CARNES MS WIND DAMAGE
08/20/03 FORREST SEVERAL TREES DOWN.
REPORTED BY FORREST
COUNTY EMA.
0655 PM NEW HEBRON MS WIND DAMAGE
08/20/03 LAWRENCE A FEW TREES DOWN.
REPORTED BY ELECTRIC
POWER ASSOCIATION.
0700 PM BUSH MS WIND DAMAGE
08/20/03 SIMPSON A FEW TREES DOWN. PUBLIC
REPORT.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:19 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse, West Carroll | 61 min |
| Aug 21, 1:38 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 62 min |
| Aug 21, 2:09 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll | 46 min |
| Aug 21, 4:27 PM CDT | Severe Thunderstorm Warning | JAN | Concordia | 43 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.